Friday, May 18, 2018
sciatica + cortisone injection + blood thinner = NOOOOOO
It all ends well because here's the espresso and blood orange crème glacée I had yesterday afternoon after a very slow walk to the Atwater market. If it ends with ice cream, it can't be that tragic.
About two weeks ago an ongoing flirtation I have with sciatica became so severe that I was almost crippled. Couldn't stand, couldn't sit, couldn't lie down. Over-the-counter relief that I can take with my blood thinner and that doesn't give me nausea wasn't even touching the pain. It had to be bad because I finally went to ER (which I will not do unless I feel I'm close to death).
There I was assessed by a doctor who didn't listen. I told him I had mechanical heart valves. I told him I take blood thinners. I need to take them for the valves to function correctly. Without blood thinners, blood will clot around the valves. Blood thinners are a fact of my life. I didn't think I needed to scream that at him. Even busy and efficient as he was, it should have registered because I asked if he would order a certain blood test that is only done to test the level of anticoagulation, thereby saving me a trip to have it done the next day as I was supposed to. (There are some other details that played a role--I had just had a test and was still being bridged with Fragmin, another anticoagulant--but I told him that too. I did.) He was focused on solving the sciatica/pain problem and gave me a cortisone injection in my hip. I didn't see how long the needle was because I was on my side and in such pain that he could have taken a Japanese sword to me. R who was watching said the needle was 5". Even given spousal anxiety and exaggeration, it was probably long.
He told me that it would take a few days for the cortisone to take full effect. The pain certainly didn't diminish the first two or three days. Nor did I look at the painful area. It was hard enough just to pull down my pants to use the toilet. I couldn't put my socks on. I was tossing my underpants at my foot like that ring on a peg game. I did notice bruising spreading down my thigh and then swelling but I wasn't sure if that was expected. If you're on a blood thinner, you tend to bruise more than most people do. It was only when R helped undress me in the evening that he said my affected buttock was purple. It seemed to me it was significantly ballooned too. I tried to reach a doctor but was not successful. Message on the answering machine never returned. (That's being looked into.) I did not want to return to ER.
Three days later in the morning I could no longer ignore that my knee was swollen and wow! What coloration! I called my ex-boss at the hospital who said to call my cardiologist who told me to get to ER where I was seen very quickly.
I had bled into my leg. Not just subcutaneously but into the muscle. My hemoglobin was still dropping. My blood thinners had to be stopped. I was given a snazzy medication--Beriplex--that reverses a week's worth of Warfarin in 15 minutes. That, however, left me with no blood thinners to protect my heart valves. There's a window of time that that's safe, though as the window gets smaller, the risk increases. I wasn't happy about that.
I would sit in my room and listen to the layered mix of Carib English, laughter, Arabic, teeth sucking, doctors discussing cases, Quebecois French (or accented English), machines beeping, argumentative--but not arguing--Creole, carts wheeling by, prayer from a patient's room...
The food improved once I spoke to the dietician about getting fresh fruit and yogurt and preferably vegetarian.
My friend who thought I'd be lonesome for my backyard where, as I kept lamenting, the squirrels were beheading my tulips sent me a bouquet of beheaded tulips. As the note said: If you have crazy friends, then you have all you need.
In with the grab bag of good and bad that life throws, I was reading the French translation of my novel Five Roses which I love! I have a hard time reading my own work once it's in print because I continue to see things I'd like to improve. Reading the novel in French gave me the distance to appreciate it differently. I am so very happy! AND I got the news that I received a grant from the Conseil des arts et lettres du Québec toward the writing of my next novel!
There was some concern that starting anti-coagulation might start the bleeding again, so that was done conservatively. Small injections to start with. Yesterday I was able to come home again. The swelling had gone down but I'm going to have a bruise for months I'm told. And although I no longer have severe sciatica pain, I do still have pain and will be seeing a physiotherapist.
I don't want to write about the chat I had with the doctor who administered the cortisone. Though I will observe that his quick, cost-efficient assessment and processing of the patient cost the hospital seven days of hospitalization, specialists' visits, nursing care, CT scans--not to mention the week I had to spend there. Sure, it could have been worse but it also didn't have to happen.
And an ice cream.
Then followed this gent in argyle socks across the bridge back to the Pointe and home. While I was in the hospital, the leaves came out and spring finally happened.
Subscribe to: Post Comments (Atom)
Your story is really hurtful, anyway it's a good help for others about cortisone injection side effects and bad experience for you in Sciatica.ReplyDelete
Thank you for this great information. I’ve only had one cortisone injection in my hip one time. I’ve been considering it for other issues and this information has been very helpful, things I didn’t know about.ReplyDelete
This comment has been removed by the author.ReplyDelete